Non-Cayley vertex-transitive graphs of order twice the product of two odd primes

Miller, A.A. and Praeger, C.E. (1994) Non-Cayley vertex-transitive graphs of order twice the product of two odd primes. Journal of Algebraic Combinatorics, 3(1), pp. 77-111. (doi:10.1023/A:1022402204659)

Full text not currently available from Enlighten.

Abstract

For a positive integer n, does there exist a vertex-transitive graph Γ on n vertices which is not a Cayley graph, or, equivalently, a graph Γ on n vertices such that Aut Γ is transitive on vertices but none of its subgroups are regular on vertices? Previous work (by Alspach and Parsons, Frucht, Graver and Watkins, Marusic and Scapellato, and McKay and the second author) has produced answers to this question if n is prime, or divisible by the square of some prime, or if n is the product of two distinct primes. In this paper we consider the simplest unresolved case for even integers, namely for integers of the form n = 2pq, where 2 < q < p, and p and q are primes. We give a new construction of an infinite family of vertex-transitive graphs on 2pq vertices which are not Cayley graphs in the case where p ≡ 1 (mod q). Further, if p ≢ 1 (mod q), p ≡ q ≡ 3(mod 4), and if every vertex-transitive graph of order pq is a Cayley graph, then it is shown that, either 2pq = 66, or every vertex-transitive graph of order 2pq admitting a transitive imprimitive group of automorphisms is a Cayley graph.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Miller, Dr Alice
Authors: Miller, A.A., and Praeger, C.E.
College/School:College of Science and Engineering > School of Computing Science
Journal Name:Journal of Algebraic Combinatorics
ISSN:0925-9899
ISSN (Online):1572-9192

University Staff: Request a correction | Enlighten Editors: Update this record